Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2000, 3:51 PM EDT for Halifax County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2000, 3:51 PM EDT (19:51 UTC)
- Expired
- May 27, 2000, 4:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
328
WUUS51 KRNK 271952
SVRRNK
VAC083-272015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SAT MAY 27 2000
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 415 PM EDT.
* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF CLOVER...MOVING SOUTHEAST AT 25
MPH.
SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
HALIFAX...
CLOVER...
<<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
REMEMBER THAT TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
$$
LAT...LON 3672 7865 3681 7867 3683 7870 3685 7867
3691 7873 3700 7881 3695 7879 3699 7881
3699 7886 3682 7903 3658 7875
MG
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 PM EDT, 31 minutes earlier.
Area forecast discussion, May 27, 3:20 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT SAT MAY 27 2000 HAVE ISSUED LATE PM PACKAGE EARLY TO INCLUDE TORNADO WATCH. WINDS HAVE TURNED MORE WESTERLY WEST OF BLUE RIDGE WITH OUTFLOW FROM OLD LINE IN EASTERN KY/WERN WV...BUT MAY BACK TO SOUTHWEST AGAIN AHEAD OF NEXT CLUSTER OF TSTMS DEVELOPING IN WRN WV. SOUTHWEST WINDS CONTINUE EAST OF THE BLUE RIDGE...KEEPING MODERATE SPEED/DIRECTIONAL SHEAR IN THOSE LOCATIONS. HAVE KEPT ALL BUT FAR WESTERN.NRN COUNTIES IN THE WATCH. OVERNIGHT EXPECT ACTIVITY TO DIMINISH FOR A WHILE...BUT SHOULD REFIRE LATE AS MAIN UPPER LOW EJECTS EASTWARD WITH STRONG DYNAMICS. SUNDAY EXPECT MAIN PREFRONTAL TSTMS MAY OCCUR PRE 20Z AS BEST DYNAMICS SPREAD EASTWARD AHEAD OF FRONT. FROPA EXPECTED TO OCCUR 15Z IN THE WEST TO 21Z IN THE EAST. BEHIND THE FRONT COLD POOL KEEPS THINGS QUITE UNSTABLE AND ADDITIONAL TSTM EXPECTED TO DEVELOP WITH POTENTIAL FOR HAIL. COULD HAVE TRIED TO CATEG HIER/LOWER POPS INTO TWO PERIODS BUT WITH FIRST PERIOD CONCERNS WENT WITH GENERALS. MONDAY LOOKS TO BE A COOL DAY WITH NORTH/NORTHEAST WINDS. THIS COULD KEEP PIEDMONT NEARLY AS COOL AS THE WEST WITH MORE CLOUDS. MENTIONED BREEZY IN THE EAST WITH PRESSURE GRADIENT. SURE WONT FEEL LIKE THE TRADITIONAL BEGINNING OF SUMMER. .RNK. .VA...TORNADO WATCH TIL 9 PM ALL BUT THE FAR NORTH .WV...NONE. .NC...TORNADO WATCH TIL 9 PM FOR ALL. NOGUEIRA
In the hours before
Special weather statement, May 27, 12:30 PM EDT, 3 hours 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271800- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT SAT MAY 27 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THUNDERSTORMS OVER WEST VIRGINIA WILL CONTINUE TO TRACK EASTWARD ...AND REDEVELOP EAST OF THE BLUE RIDGE THIS AFTERNOON AND CONTINUE INTO TONIGHT. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ALONG AND SOUTH OF A WARM FRONT THAT IS EXPECTED TO LIFT NORTHWARD AND EXTEND ALONG A LINE FROM NEAR BLUEFIELD TO ROANOKE TO LYNCHBURG. THE GREATEST THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHSIDE VIRGINIA AND NORTHWESTERN NORTH CAROLINA. IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND SOME OF THE THUNDERSTORMS WILL CONTAIN TORRENTIAL RAIN. PONDING OF WATER ON ROADS...LOW LYING AND POOR DRAINAGE AREAS COULD OCCUR IN THE HEAVIER RAIN. SKYWARN ACTIVATION WILL LIKELY BY NEEDED THIS AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES... OR IF ANY WATCHES OR WARNINGS ARE ISSUED. NOGUEIRA
Local storm report, May 27, 2:35 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT SAT MAY 27 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0229 PM 10 SW WILKESBORO NC .75 INCH HAIL
05/27/00 WILKES PILOT REPORT
PMLocal storm report, May 27, 3:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EDT SAT MAY 27 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 S WILKESBORO NC WIND DAMAGE
05/27/00 WILKES NUMEROUS TREES DOWN NEAR
BRUSHY MOUNTAINS WITH
SCATTERED POWER
OUTAGESThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.